Heroin and fentanyl, a deadly combination. “It’s dynamite and gunpowder,” says Sheriff Hoss Mack, “both of them in themselves are explosive but mix them together it’s kind of the double.”
But it’s the powerful narcotic fentanyl that is especially dangerous for first responders. “It can be absorbed through the pores of your hands and you can inhale it and if you inhale it that’s a very quick exposure.”
Exposure to fentanyl-laced heroin or cocaine can have immediate effects. “They start to pass out, they become unconscious and there is a very brief threshold of intervention once it gets to that point,” says Mack.
The sheriff’s office is the first law enforcement agency in Baldwin County to now carry Narcan, a nasal spray that instantly reverses an opioid overdose. Corrections officers, patrol and narcotics units including K-9 officers are the first to be trained on how and when to use their new weapon. “It is a safe drug but there are side effects with it as well, it can cause a severe headache. It can cause the person to be combative,” according to the Sheriff.
That was the case in Ohio where a police body camera captured officers working on a man moments away from a fatal overdose. Their quick response and Narcan saved his life.
Overdoses are now the number one killer of adults 50 and younger. Narcan in the hands of first responders may be able to reverse that trend, too.
Two doses of Narcan costs $75.00. The Baldwin County Sheriff’s Office was able to obtain the drug with the help of Alabama Attorney General Steve Marshall.